Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 23, NWS Midland/Odessa, TX

April 11, 1997Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 1997, 12:51 AM CDT for Upton County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 1997, 12:51 AM CDT (05:51 UTC)
Expired
Apr 11, 1997, 1:55 AM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 1:40 AM CDTHail 1Midkiff, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 110550 RRA
SVRMAF
TXC461-110655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1251 AM CDT FRI APR 11 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 155 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...NORTHERN UPTON COUNTY
 
AT 1250 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 11 MILES NORTHEAST OF CRANE MOVING NORTHEAST AT 30
MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MIDKIFF.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR jNO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

$$

MATHEWS/EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:47 PM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, Apr 10, 2:47 PM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
246 PM CDT THU APR 10 1997

ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE CWA WITH ADAP
INDICATING LI'S TO MINUS 6 WITH VERY LITTLE CAP IN A PLACE. FORECAST
SOUNDINGS ACROSS WEST TEXAS SUGGEST CAPES TO 2000-2500 J/KG PER
COORD WITH SPC. MEANWHILE DRYLINE IS CLOSE TO MTNS ATTM...HOWEVER
WINDS AT GDP AND DWPTS SUGGEST DRYLINE IS BEGINNING TO MOVE E AND
STILL EXPECT IT MOVE CLOSE TO MIDLAND BY EARLY EVENING. WARMEST
TEMPS ATTM ARE IN WINKLER COUNTY SUPPORTING VERTICALLY ENHANCED CU
FIELD AND BELIEVE IT IS JUST A SHORT MATTER OF TIME BEFORE TSTMS
BEGIN TO RAPIDLY DEVELOP IN THIS AREA. LOW CLOUDS STILL IN PLACE
ACROSS ERN HALF OF THE CWA AND CONVECTION IS LESS LIKELY ATTM AND
SPC HAS RECENTLY ISSUED A TORNADO WATCH. CONVECTIVE THREAT WILL BE
INCREASING FURTHER E HOWEVER AS CLOUDS ERODE ON WRN EDGE WITH
DRYLINE AND UPPER TROF AXIS APPROACHING. SCATTERED MENTION OF SEVERE
STILL WARRANTED TIL AROUND MIDNIGHT AS WINDS INCREASE ALOFT WITH
MID-LEVEL DRYING WORKING INTO THE RGN AND AS ETA IS STILL
FORECASTING CAPES TO 1500 J/KG BY 06Z. THEREAFTER MID-LEVEL TROF
AXIS BEGINS TO SWING THRU SHIFTING WINDS TO THE W. THIS WILL ALLOW
FOR COLD FRONT CURRENTLY IN THE TX PANHANDLE TO DROP S INTO THE PB
BY TMRW AFTERNOON. ETA IS INDICATING MUCH COOLER TEMPS WITH PASSAGE
OF THE MID-LEVEL TROF AND ASSOCD PAC COLD FRONT. TEMPS DIFFICULT DO
TO TIMING OF FROPA AND WILL GO SLIGHTLY BELOW FWC AND ABOVE ETA
AS SIGNIFICANT DOWNSLOPE WARMING OCCURS IN ADVANCE OF FRONT IN TX
PANHANDLE. COORD WITH LBB AND SPC.

MAF 48/63 40/10
CNM 43/70 10/0
MRF 39/66 10/0
P07 53/80 40/10

MURDOCH/BRITE

In the hours before

Local storm report, Apr 10, 10:09 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1010 PM CDT THU APR 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     SEMINOLE                  TX   1.75 INCH HAIL
04/10/97   GAINES

535 PM     7 ENE SEMINOLE            TX   TORNADO
04/10/97   GAINES                         POWERLINES DOWNED...SHED
                                          DESTROYED...ABOUT 3 MILES N
                                          OF FAIRVIEW ALONG F.M. 1429
                                          REPORTED BY SPOTTER

620 PM     WELCH                     TX   1.75 INCH HAIL
04/10/97   DAWSON

955 PM     GREENWOOD                 TX   1.00 INCH HAIL
04/10/97   MIDLAND
Local storm report, Apr 10, 10:10 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1010 PM CDT THU APR 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     SEMINOLE                  TX   1.75 INCH HAIL
04/10/97   GAINES

535 PM     7 ENE SEMINOLE            TX   TORNADO
04/10/97   GAINES                         POWERLINES DOWNED...SHED
                                          DESTROYED...ABOUT 3 MILES N
                                          OF FAIRVIEW ALONG F.M. 1429
                                          REPORTED BY SPOTTER

620 PM     WELCH                     TX   1.75 INCH HAIL
04/10/97   DAWSON

955 PM     GREENWOOD                 TX   1.00 INCH HAIL
04/10/97   MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:53 PM CDTSevere Thunderstorm WarningMAFMidland32 min
Apr 10, 10:59 PM CDTSevere Thunderstorm WarningMAFScurry46 min
Apr 10, 11:02 PM CDTSevere Thunderstorm WarningMAFScurry43 min
Apr 10, 11:51 PM CDTSevere Thunderstorm WarningMAFDawson49 min
Apr 10, 11:57 PM CDTSevere Thunderstorm WarningMAFEctor48 min
Apr 11, 12:02 AM CDTSevere Thunderstorm WarningMAFMidland48 min
Apr 11, 12:08 AM CDTSevere Thunderstorm WarningMAFMartin62 min
Apr 11, 12:34 AM CDTSevere Thunderstorm WarningMAFCrane51 min
Apr 11, 12:47 AM CDTSevere Thunderstorm WarningMAFMidland48 min
Apr 11, 1:02 AM CDTSevere Thunderstorm WarningMAFHoward48 min
Apr 11, 1:32 AM CDTSevere Thunderstorm WarningMAFMidland48 min
Apr 11, 1:42 AM CDTSevere Thunderstorm WarningMAFScurry48 min
Apr 11, 2:02 AM CDTSevere Thunderstorm WarningMAFGlasscock48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.